CDADis a unique hospital infection that occurs almost entirely in patients who have received previous antimicrobial treatment. Anaerobic gut flora are crucial to colonization resistance, so any disruption of the normal colonic flora (through illness, therapeutic procedures or, most commonly, antibiotic use) is essential to the pathogenesis of C. difficile infection.
The association of CDAD with antibiotic use is significant. Early attention (1970s) focused on clindamycin but later on (1980s, 1990s & continuing today) the cephalosporins, especially third generation, and broad spectrum penicillins (eg, amoxicillin/ampicillin) were also implicated.
The risk of CDAD is increased if C. difficile is resistant to the particular antimicrobial. In the case of clindamycin, C. difficile resistance is variable. Risk of infection due to a clindamycin-resistant strain increases with use of the drug. For the third generation cephalosporins, C. difficile is universally resistant; thus, any toxigenic strain is capable of causing CDAD during cephalosporin use. Other less commonly implicated antibiotics are the macrolides,e.g., erythromycin, azithromycin, clarithromycin. However, prolonged courses of any antibiotics will increase the risk of disease. Even those antibiotics used to treat colitis (metronidazole, for example) have sometimes been reported to cause CDAD.
The fluoroquinolones have been in use since the 1980s. Ciprofloxacin was approved in 1987, but it is only in recent years with the emergence of the epidemic strain 027/NAP1/BI, which is resistant to the fluoroquinolones, that this class of drugs has been implicated in C. difficile disease. The fluoroquinolones were initially considered to be low risk but their use has been increasing, both with hospital inpatients and in the community, and fluoroquinolones are now implicated as a risk factor for C. difficile infection. The newer fluoroquinolones (eg, gatifloxacin, moxifloxacin) have better activity against anaerobes, but poor in vitro activity against C. difficile, thus increasing the likelihood of CDAD. The CDC now recommends that all fluoroquinolones, as a class, be used sparingly as each poses an increased risk for CDAD.